Acute Crit Care.  2019 May;34(2):165-169. 10.4266/acc.2017.00045.

Acute fulminant myocarditis following influenza vaccination requiring extracorporeal membrane oxygenation

Affiliations
  • 1Department of Emergency Medicine, Asan Medical Center, University of Ulsan College of Medicine, Seoul, Korea. wonpia73@naver.com

Abstract

The inactivated influenza vaccination is generally safe with mostly mild side effects. We report a rare but fatal adverse event following influenza vaccination. A previously healthy 27-year-old woman who received the influenza vaccination 3 days before presenting to the emergency department had rapidly aggravating dyspnea and mental deterioration. She was diagnosed as having acute fulminant myocarditis with refractory cardiogenic shock, which was successfully managed with veno-arterial extracorporeal membrane oxygenation. The cardiac function of the patient recovered in 3 weeks.

Keyword

adverse event; cardiogenic shock; extracorporeal membrane oxygenation; influenza vaccines; myocarditis

MeSH Terms

Adult
Dyspnea
Emergency Service, Hospital
Extracorporeal Membrane Oxygenation*
Female
Humans
Influenza Vaccines
Influenza, Human*
Myocarditis*
Shock, Cardiogenic
Vaccination*
Influenza Vaccines
Full Text Links
  • ACC
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error